Hail, Brown
- When
- May 3, 10:25 PM CST to 10:27 PM CST
- Where
- Brown County, 2.61 mi SW of Reserve
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 39.950, -95.600
A thunderstorm produced quarter-sized hail near Reserve.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TOP wrote it up.
A thunderstorm produced quarter-sized hail near Reserve.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at May 3, 5:16 PM CST, 5 hours 9 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 616 PM CDT THU MAY 3 2012 ...UPDATE TO AVIATION... .DISCUSSION... SHORT TERM (THIS AFTERNOON THROUGH FRIDAY)... 20Z VISIBLE SATELLITE IMAGERY INDICATES THAT BOUNDARY LAYER CLOUDS HAVE BECOME RATHER AGITATED THIS AFTERNOON AS GOOD SURFACE HEATING HAS CONTINUED THROUGHOUT THE DAY. THE OUTFLOW BOUNDARY WHICH GOT AS FAR SOUTH AS SOUTHEAST KANSAS BEFORE WASHING OUT AND BECOMING RATHER DIFFUSE WITHIN THE SOUTHERLY FLOW WHICH HAS RETURNED TO THE AREA BRINGING MID 80 DEGREE TEMPS WITH DEWPOINTS IN THE UPPER 60S TO LOWER 70S. WITHIN THE VISIBLE IMAGERY AND SURFACE OBSERVATIONS ARE A FEW POINTS OF INTEREST/FOCUS FOR STORM DEVELOPMENT THIS AFTERNOON. THE MOST WESTERLY OF THESE FOCI IS THE SYNOPTIC BOUNDARY WHICH RUNS ROUGHLY FROM KDDC N-NEWD TO KHJH. ANOTHER WEAKLY DEFINED SURFACE BOUNDARY RESIDES JUST NW OF KCNK AND VISIBLE IMAGERY INDICATES SOME ENHANCED CUMULUS. THE THIRD IS A WEAKLY DEFINED CIRCULATION WHICH HAS MOVED FROM KSLN TO KMHK OVER THE PAST COUPLE HOURS...AND DEMONSTRATED SOME ENHANCED CUMULUS ALONG THE LEADING EDGE. THIS THIRD FOCUS MAY BE THE POINT AT WHICH SOME LATE AFTERNOON/EARLY EVENING THUNDERSTORMS MAY FORM. THE UPWARD FORCING AT THE SURFACE MAY BE ENHANCED BY A SUBTLE WAVE ACCOMPANIED BY WEAK VORTICITY ADVECTION. SHORT RANGE HI RESOLUTION MODELS HAVE BEEN RATHER CONSISTENT OVER THE LAST 4 TO 5 RUNS IN DEVELOPING A SMALL COMPLEX OF STORMS NEAR OR JUST EAST OF KMHK AND MOVING THAT COMPLEX EASTWARD. GIVEN AMPLE INSTABILITY WITH SBCAPE IN THE 3000+ J/KG RANGE AND DEEP LAYER SHEAR NEARING THE 30 TO 40 KT RANGE THIS EVENING PARAMETERS WILL BE AMPLE FOR ONE OR MORE OF THOSE UPDRAFTS TO BECOME SUPERCELLULAR. THIS IS OF COURSE SHOULD A VERTICALLY MOVING PARCEL BE ABLE TO BREAK THE MID LEVEL TEMP INVERSION. SHOULD THE AFTERNOON COMPLEX FORM ALL MODES OF SEVERE WEATHER CAN BE EXPECTED...BUT THE MAIN THREATS WOULD BE IN THE FORM OF LARGE HAIL TO THE SIZE OF BASEBALLS AND DAMAGING WINDS. ALTHOUGH LOW LEVEL FLOW INTO ANY STORM THAT INITIATES IS RATHER WEAK...THE BACKED SURFACE AND 850 WINDS...VEERING TO SOUTHWEST WINDS AT 500 MB SHOULD ALLOW FOR DECENT TURNING IN THE LOWEST PART OF THE ATMOSPHERE...SO AN ISOLATED TORNADO CANNOT BE RULED OUT. BY 03Z STORMS SHOULD BE MOVING OUT OF THE AREA TO THE EAST. OVERNIGHT SOME PATCHY FOG MAY FORM ACROSS THE AREA...BUT WIDESPREAD DENSE FOG IS NOT EXPECTED. FRIDAY WILL BRING ANOTHER WARM DAY TO EASTERN KANSAS AS TEMPS ARE EXPECTED TO REACH INTO THE LOWER 90S...WITH FAIRLY MOIST BOUNDARY LAYER CHARACTERIZED BY DEW POINTS IN THE UPPER 60S TO LOWER 70S. JL LONG TERM (FRIDAY NIGHT THROUGH THURSDAY).... FRIDAY NIGHT THROUGH SATURDAY NIGHT...A BROAD UPPER LEVEL TROUGH ACROSS THE WESTERN CONUS WILL SLOWLY LIFT NORTHEAST INTO THE HIGH PLAINS. THE SURFACE WARM FRONT WILL LIFT NORTHWARD ACROSS NE AND THE WARM SECTOR SHOULD BE CAPPED AS AN ELM OVERSPREADS THE STATE. EXPECT WARM AND HUMID CONDITIONS WITH HIGHS IN THE UPPER 80S AND LOWER 90S ON SATURDAY. SUNDAY THROUGH MONDAY MORNING...THE UPPER TROUGH WILL BEGIN TO FILL AS IT LIFTS NORTHEAST ACROSS THE NORTHERN PLAINS. A COLD FRONT WILL MOVE SOUTHEAST ACROSS THE CWA DURING THE DAY. SFC CONVERGENCE AHEAD OF THE FRONT AND ISENTROPIC LIFT NORTH OF THE BOUNDARY WILL PROVIDE THE CWA WITH CHANCES FOR FOR SHOWERS AND THUNDERSTORMS. HIGHS ON SUNDAY WILL BE DEPENDENT ON THE SPEED OF THE SFC COLD FRONT. THE 12Z NAM BRINGS THE FRONT THROUGH THE CWA BY 12 NOON ON SUNDAY. IF THE NAM MODEL SOLUTION WERE TO VERIFY THEN HIGH TEMPERATURES MAY BE SEVERAL DEGREES COOLER. MONDAY AFTERNOON THROUGH WEDNESDAY...THE H5 TROUGH ACROSS THE UPPER MIDWEST WILL BEGIN TO DIG SOUTHEAST ACROSS THE EASTERN CONUS AND AMPLIFY. THE RESULTING NORTHWEST FLOW ALOFT AND LOW-LEVEL CAA WILL CAUSE A SFC RIDE TO BUILD SOUTHWARD ACROSS THE CENTRAL AND SOUTHERN PLAINS. HIGHS EARLY NEXT WEEK WILL COOL INTO THE LOWER 70S. OVERNIGHT LOWS WILL BE IN THE LOWER TO MID 50S. THURSDAY...A BROAD UPPER LEVEL RIDGE WILL BUILD ACROSS THE CENTRAL PLAINS. THE SURFACE RIDGE WILL SHIFT EASTWARD ACROSS THE MID AND LOWER MS RIVER VALLEY...AND WINDS WILL BECOME SOUTHERLY. HIGH TEMPERATURES WILL WARM INTO THE MID TO UPPER 70S. GARGAN && .AVIATION... VFR CONDITIONS WILL PERSIST THROUGH MUCH OF THE PERIOD. A BRIEF PERIOD OF MVFR CEILINGS MAY BE POSSIBLE BETWEEN 09-14Z...BUT COVERAGE AND PROBABILITY ARE SLIGHTLY LESSER THAN PREVIOUS NIGHTS. SOUTHERLY SURFACE WINDS WILL CONTINUE...WITH SPEEDS REMAINING UNDER 12 KTS. BLAIR && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 329 PM CDT THU MAY 3 2012 KSZ008>012-020>024-026-034>040-054>056-058-059-042030- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 329 PM CDT THU MAY 3 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. THUNDERSTORMS MAY DEVELOP ACROSS MUCH OF THE AREA...LATE THIS AFTERNOON AND TONIGHT. THE POTENTIAL WILL EXIST FOR SOME OF THE STORMS TO BE SEVERE...WITH LARGE HAIL AND DAMAGING WINDS BEING THE PRIMARY HAZARDS...THOUGH A AN ISOLATED TORNADO MAY BE POSSIBLE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THUNDERSTORMS WILL BE POSSIBLE FOR MUCH OF THE AREA SUNDAY THROUGH MONDAY MORNING. SOME OF THE STORMS COULD BE SEVERE SUNDAY AFTERNOON AND EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED NORTH OF INTERSTATE 70 LATE THIS AFTERNOON THROUGH THIS EVENING
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 1058 PM CDT THU MAY 3 2012 KSZ012-040430- BROWN- 1058 PM CDT THU MAY 3 2012 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN BROWN COUNTY... THROUGH 1130 PM CDT...A THUNDERSTORM WILL MOVE NORTHEAST AT 20 MPH ACROSS PORTIONS OF NORTHWESTERN BROWN COUNTY. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING PENNY SIZE HAIL AND HEAVY RAIN. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE RESERVE. && LAT...LON 3985 9566 3992 9579 4001 9579 4000 9538 TIME...MOT...LOC 0358Z 228DEG 18KT 3995 9564
The Topeka radar (KTWX), 119 km away, was scanning. The volume nearest the first event began at 04:22 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2012Every state in 2012This day in weather historyWarnings in Kansas, May 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 379950.